Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 201, NWS Miami, FL

July 3, 2021

NWS Miami, FL issued this special marine warning at Jul 3, 2021, 2:20 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 2:20 PM EDT (18:20 UTC)
Expired
Jul 3, 2021, 3:15 PM EDT
In force
55 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WHUS52 KMFL 031820
SMWMFL
AMZ610-031915-
/O.NEW.KMFL.MA.W.0201.210703T1820Z-210703T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
220 PM EDT Sat Jul 3 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Lake Okeechobee...

* Until 315 PM EDT.

* At 220 PM EDT, strong thunderstorms were located along a line
  extending from 25 nm northwest of Sand Cut to near Buckhead Ridge
  to near Calusa, moving east at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Moore Haven, Buckhead Ridge and Calusa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2716 8071 2711 8066 2707 8065 2690 8075
      2679 8111 2680 8113 2688 8119 2700 8115
      2706 8109 2720 8093 2719 8091 2717 8090
      2716 8088 2714 8087 2719 8084 2721 8080
TIME...MOT...LOC 1820Z 278DEG 16KT 2727 8088 2712 8095 2704 8107 

HAIL...0.00IN
WIND...>34KTS

$$

Weinman

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Jul 3, 1:14 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 1:14 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Miami FL
114 PM EDT Sat Jul 3 2021

...18z Aviation Update...

.AVIATION(18Z TAFS)...

VFR conditions through the cycle outside of convection. Best
chances for convection will be PBI and perhaps the Fort
Lauderdale and Miami Terminals (albeit lower south) through
sunset. Cannot rule out a short fused TEMPO, especially for PBI.
Winds decrease this evening around or just after sunset and should
remain light through the end of the period.

&&

.PREV DISCUSSION... (Issued 1134 AM EDT Sat Jul 3 2021)

UPDATE...

Deep-layer west-southwesterly flow peripheral to a large-scale
eastern CONUS trough will remain in place across South Florida
today, with a weak surface boundary evident in GOES-16 satellite
imagery stalling north of Lake Okeechobee. Scattered showers and
thunderstorms continue to develop along the surface boundary, and
this activity should gradually spread southeastward into the
northern portions of South Florida through the afternoon hours.
Some of these storms could become strong across the lake region
and Palm Beach County as they interact with a Lake breeze and an
increasingly unstable low-level air mass. The primary concerns
with these storms will be locally strong wind gusts, frequent
lightning, and heavy downpours. Additional showers and
thunderstorms will be possible later this afternoon along a pinned
east coast sea breeze, though there is some uncertainty in the
overall coverage of this activity. Maximum temperatures will climb
into the lower 90s across South Florida today, with heat indices
ranging from 100 to 104.

PREV DISCUSSION... (Issued 750 AM EDT Sat Jul 3 2021)

AVIATION(12Z TAFS)...

Primarily VFR conditions through the period, though isolated
afternoon showers and thunderstorms could affect the east coast
terminals along an east coast sea breeze between 19Z and 23Z.
Generally SW flow, though there will be a chance that winds become
SSE with the east coast sea breeze around 19Z.

PREV DISCUSSION... (Issued 254 AM EDT Sat Jul 3 2021)

SHORT TERM (Today through Sunday)...

Models show the western edge of a west Atlantic ridge extending
into SoFlo, with its axis becoming a little more flat today.
Meanwhile, both GFS and Euro remain on good agreement depicting
troughiness aloft across the eastern seaboard, with an associated
sfc boundary extending into the SE CONUS. This synoptic scenario
will keep a southerly-southwesterly component on sfc winds today.
it will also allow for direr air to filter into the mid levels,
and have a little more stable air mass establishing across the
area. Therefore, today is the first true break from the rainy
pattern of the past several days.

Coverage of showers and thunderstorms decreases today, with POPs
dropping into the 30-50 percent, and best chances over the Lake
region. The lingering moisture should be enough to combine with
daytime heating to bring a round of scattered showers and storms
in the afternoon hours.

For Sunday, the ridge axis sinks further south and enhances
subsidence over SoFlo. This will relax pressure gradients and
decrease sfc winds to light and variable at times. This will allow
for afternoon sea breezes to become prominent focal points for
convection, with highest POPs (around 30-40 percent) over interior
areas as the sea breezes push inland. By the evening hours, the
forecast becomes more uncertain as hurricane Elsa could be moving
away from Cuba and approaching the area from the south.

Temperatures will be able to warm up again as cloud cover
decreases and subsidence briefly settles over Soflo. Expect
afternoon highs in the upper 80s to low 90s today, and low to mid
90s by Sunday. Some areas, especially over the southern half of
SoFlo could have heat index values in the triple digits Sunday
afternoon.

LONG TERM (Sunday Night through Friday)...

Monday through Wednesday...

The extended period opens with a swath of tropical moisture
gradually infiltrating the the area ahead of Hurricane Elsa as its
circulation nears the FL peninsula. This should allow for
widespread rainfall across the area, especially during the
afternoon where peak heating will maximize the enhanced moisture.
Depending on the prospective track and evolution of Elsa,
conditions could worsen thereafter, which turns the main focus to
the potential impacts across South Florida from Elsa. At this
time, it is still too early to determine exactly what impacts
South Florida may experience, but a heavy rainfall threat may
materialize; The greatest concern being southwest/southern
portions of South Florida and additional areas that have saturated
soils from the recent heavy rainfall. The latest Weather
Predication Center's QPF forecast guidance yields approximately 2
to 4 inches across the peninsula Monday morning through Wednesday
night, with locally higher amounts possible. Although, these
forecast totals are likely to vary as the situation evolves and we
get closer in time.

Other impacts from Elsa which include wind, storm surge, and
tornados can't be ruled out, but will be highly dependent on the
eventual track and evolution of this system through the holiday
weekend and early next week. Therefore, with uncertainty still
rather high, residents and visitors to South Florida are urged to
continue reviewing their hurricane plans, while paying close
attention to forecasts and updates from the National Weather
Service in Miami throughout the upcoming holiday weekend.

Thursday and Friday...

As Elsa departs from the region, high pressure at the surface
will become reestablished and allow for the return of sea breeze
driven convection each afternoon. Main hazards with any stronger
storms will mainly be lightning and localized flooding. Although,
areas that experience heavy rainfall earlier in the week will need
to be monitored closely, as flooding will be a concern.

MARINE...
As a high pressure ridge axis settles across the area, the SSW
winds will decrease today and become light. Periods of light and
variable winds are possible by Sunday. Showers and thunderstorms
will decrease even more today with speeds below 10 kt in general.
By Sunday night and into early next week, the forecast becomes
more uncertain as it will depend on the final outcome of Hurricane
Elsa. On the current NHC forecast of Hurricane Elsa, it should be
near or over Cuba and the Florida Keys by Monday. Interests in
the Florida coastal waters should stay up to date with the latest
forecasts from NHC.

BEACHES...
The rip current risk may increase at the Atlantic beaches again
early next week as SE winds become stronger ahead Hurricane Elsa.
This will depend on the final outcome of Elsa as the tropical
cyclone moves away from Cuba and closer to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  92  79  90 /  30  30  40  80
West Kendall     76  93  77  90 /  20  30  40  80
Opa-Locka        77  92  77  90 /  30  30  40  80
Homestead        76  90  77  88 /  20  30  40  80
Fort Lauderdale  78  90  78  88 /  30  30  40  80
N Ft Lauderdale  78  89  78  88 /  30  30  40  80
Pembroke Pines   75  90  76  88 /  30  30  40  80
West Palm Beach  76  91  76  89 /  40  30  40  80
Boca Raton       77  91  78  89 /  30  30  40  80
Naples           76  91  76  91 /  10  20  10  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...Frye
Today through Sunday and Marine...AR
Sunday Night through Friday...HVN

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 3, 10:50 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1050 AM EDT Sat Jul 3 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
040300-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1050 AM EDT Sat Jul 3 2021

...ISOLATED STRONG STORMS POSSIBLE LAKE REGION...
...MONITORING THE PROGRESS OF ELSA...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Isolated to scattered thunderstorms are possible
across South Florida this afternoon. The strongest storms could
contain gusty winds, frequent lightning, and locally heavy rainfall.

Waterspouts: Waterspouts will be possible with the stronger storms
this afternoon.

Wind: Locally strong wind gusts will be possible with thunderstorms
this afternoon, especially across the lake region and Palm Beach
County.

Temperatures: Maximum apparent temperatures will climb into the 100
to 104 range this afternoon across most of South Florida.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Elsa is forecast to move across the Caribbean Sea through the rest
of the weekend, and approach Cuba and the Florida Straits late
Sunday and Monday. Impacts from wind, surge, rainfall, and tornadoes
will be possible across portions of South Florida from around Sunday
night through mid-week. Residents and visitors are urged to monitor
updates to the forecast for Elsa, and ensure that Hurricane
preparedness plans are in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report high wind, hail and flooding to the National
Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Weinman

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:07 PM EDTSpecial Marine WarningMFL68 min
Jul 3, 2:49 PM EDTSpecial Marine WarningMFL56 min
Jul 3, 3:19 PM EDTSpecial Weather StatementMFLPalm Beach41 min
Jul 3, 6:37 PM EDTSpecial Marine WarningMFL53 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.